Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2002, 2:34 PM CDT for Taylor County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2002, 2:34 PM CDT (19:34 UTC)
- Expired
- Jun 26, 2002, 3:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 261934 SVRDSM IAC173-262000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 300 PM CDT * AT 232 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTHWEST OF BEDFORD TO BLOCKTON...OR FROM 68 MILES SOUTHEAST OF COUNCIL BLUFFS TO 79 MILES SOUTHWEST OF DES MOINES...MOVING SOUTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ATHELSTAN AROUND 245 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4070 9496 4072 9449 4037 9438 4035 9497 31
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:00 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 26, 2:00 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT WED JUN 26 2002 MAIN CONCERN IN SHORT TERM IS ADVERSE WX IN SRN PTN OF STATE AHD OF BOUNDARY MOVING SLOWLY THRU PER MODELS. ONCE SHORT TERM WX WINDS DOWN REST OF FCST FAIRLY STRAIGHT FORWARD WITH HOT AND DRY. IN SHORT TERM ALL MODELS SOLUTIONS CLOSE WITH UPPER RIDGE BUILDING INTO CNTRL CANADA WHILE ST COMES UNDER NRLY FLO ALFT. LACK OF ANY WX PRODUCING SYSTEM S/W OR FNT PRECLUDES OR ELIMINATES CHC FOR PCPN. MAIN FOCUS IS TEMPS/CLD CVR. WILL ADJST GUID UPWRD ON HIGHS AND OVRNGT LOWS AS RECENT TRENDS HAVE SHOWN. LOOK AT DYNAMICAL FIELDS FORCING THETAE ADVCTN FADE QUICKLY ARND 00Z/27TH OTRW VERY WEAK FIELDS REMAINDER OF SHORT TERM FCST PD. IN LONG TERM UPPER RIDGE REMAINS OVR CNTRL U.S. WITH PCPN CHCS SLIM TO NONE. WARMEST AIR LINGERS WEST OF STATE SO GUID UPPER 80S TO LOW 90S HOLD FOR FCST. MRF/AVN/CANADIAN HINTS AT WEKA S/W BREAKING THRU UNDER UPPER RIDGE HOWEVER WITH LTL FOCUS NO SPT FOR PCPN. SOME TREND AT END OF LONG TERM FCST PARTS OF STATE MAY RECEIVE RAIN HWVR WITH UCERTAINY OF MODEL LATELY WL LEAVE OUT ATTM. .DSM...NONE FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:04 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
| Jun 26, 1:26 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Union | 64 min |
| Jun 26, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 26, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 49 min |
| Jun 26, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 47 min |
| Jun 26, 4:02 PM CDT | Tornado Warning | DMX | Tama | 28 min |
| Jun 26, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 55 min |
| Jun 26, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 55 min |
| Jun 26, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 61 min |
| Jun 26, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.